Off all meds!

Been on methotrexate for several years, with steroids aswell.  Tried sulphasalazine and      hydroxy chloroquine but allergic to both.  Last few months introduced Leflunomide...various side effects, but persevered.  Now liver function issues...have been told to stop all medication including pain relief....they are trying to find out what is causing the problems.

I have also had a diagnosis of adrenal insufficiency due to being on steroids long term...will have to have hydrocortisone for the rest of my life.   More recently I have been diagnosed with osteoarthritis in my lower back and hips.

Struggling without any pain relief...can't take codeine or anti inflamitories!  

Really worried to go back on Leflunomide as I think this is the drug causing the problem?  We shall see.  This disease is such a challenge! 

4 Replies

oldestnewest
  • That's really tough, not being able to even take painkillers. Whilst you wait until they find out what's going on, try and take it as easy as you can. If you work perhaps you can take a few days off. I hope you've got someone at home to help.

    I'm sorry to hear about your diagnosis of OA as well, bad enough having one without having the other one as well, but unfortunately as I understand it's all to common for those of us with RA to develop OA.

    Steriods are great aren't they when they work, but of course have some really grotty side effects.

    I hope you can give yourself some TLC, put your feet up and read a book. Can you access hydrotherapy in your area? Considering there is no other form of pain relief available to you at the moment it might be an option.

    Wishing you the best of luck and hopefully they will find something which is safe and suitable for you to take as quickly as possible. xx

  • Thanks for your reply...I have decided to rest up today, I am retired now, so I am lucky in that respect..when I worked, the management of all this was so hard, not sure how I did it!  I am going to contact the physio and see if there is a hydrotherapy pool I can use.  

  • Hi!!

    Been there so know what it feels like. For me the liver problem (ALT shot up to in the 90s) was when I tried to come off the steroids and added NSAIDs for the pain the steroids were easing. So the combo of Methotrexate & Ibuprofen affected my liver. So had to come off the Methotrexate ( which I have to say I feel a lot better for as I wasn't convinced it was doing any good just making me feel rubbish) and the NSAIDs. So no pain relief either as can't tolerate codeine and the likes so I obviously had to go back on steroids. Vicious circle. At least then my ALT dropped but I was still on the damn steroids. As I also have IV  Tocilizamab Rheumy decided I was in remission from RA and actually now had OA and fibomyalgia. Varying attempts to get off steroids failed with no pain relief so in the end I gave up with Western medicine for pain relief and went to see a Chinese acupuncturist. After only 2 sessions the results were amazing and I have now been off the steroids for 12 weeks. As she explained she cannot do anything about Rheumatoid disease flares, although may be able to ease it, but it's certainly controlling everyday pain from both the OA and fibomyalgia. I guess the reason I'm telling you all this is to basically suggest your liver problem could be through the combo of Methotrexate & NSAIDs and if you can avoid those combos you should be able to take other drugs like steroids & your ALT revert to acceptable. Also I really would recommend acupuncture. I've heard it doesn't work for everybody but it has for me. The acupuncture practised by physios as hospital is Western whereas I've chosen to pay for Chinese but of course it's not cheap. 

    Hope this helps. And good luck. Hope you find a solution. This damn disease is not easy xx

  • Thank you...I have been considering trying acupuncture...so will defo look into this...

You may also like...